Flash Flood, Howell
- When
- November 18, 1:20 AM CST to 8:00 AM CST
- Where
- Howell County, Countywide
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
A large cluster of low top showers and thunderstorms moved slowly over portions of south central Missouri during the early morning hours of November 18th. This heavy rain caused widespread flash flooding of small creeks and streams over highways and county roads.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A large cluster of low top showers and thunderstorms moved slowly over portions of south central Missouri during the early morning hours of November 18th. This heavy rain caused widespread flash flooding of small creeks and streams over highways and county roads. Numerous vehicles were caught in the raging currents which prompted water rescues. Fortunately no fatalities occurred from the flooding. This discussion applies to Howell, Oregon, Ozark, Shannon, Texas, and Douglas Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 17, 5:23 PM CST, 7 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 523 PM CST MON NOV 17 2003 .DISCUSSION... ...SHORT TERM UPDATE... WITH AN INCH OF RAIN HAVING ALREADY FALLEN ACROSS NWRN PORTION OF THE CWA...ONGOING PRECIPITATION...AND ONLY DETERIORATING CONDITIONS EXPECTED OVERNIGHT...HAVE GONE AHEAD AND ISSUED A FLOOD WATCH FOR THE ENTIRE CWA OVERNIGHT. RECENT REPORTS FROM LARCS...MESONET SITES...AND OTHER OBSERVATIONS ARE INDICATING HOURLY RAIN RATES IN EXCESS OF ONE THIRD INCH (AND THIS IS ONLY IN THE SHOWERS) AS UPPER LEVEL TROUGH AXIS APPROACHES...LOW LEVEL FLOW WILL ONLY INCREASE FURTHER. LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY FRONT ALIGNED PERFECTLY ALONG THE BOSTON MOUNTAINS ACROSS ARKANSAS. IT IS MY FEELING THAT CONTINUED MASS CONVERGENCE FROM STRONG SRLY FLOW OF 20 KNOTS FEEDING INTO THE HIGHER TERRAIN WILL FINALLY BUILD DEEP ENOUGH OVER THE NEXT FEW HOURS TO SPILL INTO THE AREA. CERTAINLY 2 TO 3 INCHES OF RAINFALL IS NOT OUT OF THE QUESTION ANYWHERE ACROSS THE CWA. THE THREAT FOR SEVERE CONVECTION WILL REALLY DEPEND ON HOW DRYLINE ACTIVITY OVER OKLAHOMA DEVELOPS OVER THE NEXT FEW HOURS. STRONG VERTICAL WIND SHEAR ABOVE STABLE BOUNDARY LAYER INVERSION REMAINS SUPPORTIVE OF SUPERCELLS OVERNIGHT (SEE DISCUSSION BELOW). WITH APPROACHING UPPER LEVEL COLD POOL...THINK THAT ISOLATED LARGE HAIL MAY BE POSSIBLE AS THIS ACTIVITY MOVES IN...UNLESS SUFFICIENT SURFACE BASED DESTABILIZATION CAN OCCUR PURELY ON LOW LEVEL WARM ADVECTION...ALLOWING STRONGER WINDS ALOFT TO PENETRATE SURFACE BASED STABLE LAYER. WITH SOUNDINGS MORE REMINISCENT OF LANDFALLING TROPICAL SYSTEMS...REALLY THINK HEAVY RAINFALL WILL BE THE PRIMARY CONCERN THROUGH MID MORNING TUESDAY. BOOKBINDER ...PREVIOUS DISCUSSION... MAIN FORECAST FOCUS WILL BE WITH STRONG UPPER LEVEL SYSTEM CURRENTLY PUSHING INTO THE PLAINS...WITH THE POTENTIAL FOR SEVERE WEATHER TONIGHT. QUESTION FOR EARLIER TODAY WAS THE LOW CLOUDS WOULD ERODE ACROSS THE AREA OR NOT...AND THE RESULTANT AFTERNOON INSTABILITY. LATEST SURFACE ANALYSIS SHOWS A SURFACE BOUNDARY FROM SOUTHEAST KANSAS INTO CENTRAL ARKANSAS AND BACK INTO THE BOOTHEEL OF MISSOURI. THIS BOUNDARY HAS BEEN NEARLY STATIONARY ALL DAY AND HAS HAD TROUBLE PUSHING NORTH OF THE BOSTON MOUNTAINS. SOUTH OF THE FRONT...VERY MOIST AND UNSTABLE AIR EXISTS WITH DEWPOINTS FROM THE MID 60 TO LOW 70S...WHILE NORTH OF THE FRONT...A LOW OVERCAST AND DEWPOINTS HOVERING FROM THE MID TO UPPER 50S. 18Z SOUNDING FROM SGF WAS SHOWING THE INVERSION LAYER OF A COUPLE THOUSAND FEET THICK STILL OVER THE AREA HOWEVER FAIRLY STEEP LAPSE RATES ABOVE 900 MB. LIFTING THE PARCEL FROM 900 MB GIVES CAPES OF OVER 1000 J/KG WHICH WOULD DEFINITELY SIGNIFICANT ENOUGH INSTABILITY GIVEN THE SHEAR PROFILES FOR SIGNIFICANT SEVERE WEATHER LATER TODAY. HOWEVER IT APPEARS INVERSION WILL BE HARD TO BREAK UP THIS AFTERNOON. SCATTERED WARM AIR ADVECTION SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTHEAST ACROSS THE WESTERN SECTIONS OF THE CWA THIS AFTERNOON. CONVECTION WILL BE AIDED BY FAVORABLE JET DYNAMICS THIS AFTERNOON AND TONIGHT AS AREA WILL BE IN BETWEEN AN EXITING 120 KT JET AND ENTERING 130 KT JET WITH GOOD UPPER LEVEL DIVERGENCE OVER THE AREA IN BETWEEN THE TWO. MAIN SURFACE BASED CONVECTION WILL LIKELY DEVELOP FURTHER TO THE WEST AND SOUTHWEST FROM CENTRAL KANSAS SOUTHWARD THROUGH EASTERN TEXAS. THIS AREA OF CONVECTION WILL PROBABLY FORM INTO A LINE OF STORMS WHICH WILL PUSH THROUGH THE CWA LATER TONIGHT...WITH THE MAIN SEVERE WEATHER THREAT BEING STRAIGHT LINE WIND DAMAGE. WIND SHEAR PROFILES REMAIN FAVORABLE FOR POSSIBLE ROTATING STORMS AND ISOLATED TORNADOES THROUGH THE FIRST HALF OF THE OVERNIGHT HOURS...BUT DIMINISH TOWARDS MORNING. FRONT SHOULD PUSH THROUGH DURING THE MORNING HOURS TUESDAY WITH UPPER LEVEL SYSTEM PUSHING THROUGH DURING THE AFTERNOON. WILL CONTINUE CHANCE OF CONVECTION THROUGHOUT THE DAY WITH MID LEVEL INSTABILITY INCREASING AS COLD POOL ALOFT MOVES THROUGH WITH SHORTWAVE. CHANCE OF SEVERE LOOKS MINIMAL BUT WOULDNT BE SURPRISED TO SEE A FEW PEA HAIL REPORTS. SYSTEM PUSHES EAST BY TUESDAY NIGHT AND RIDGE BEGINS TO BUILD IN BY WEDNESDAY INTO THURSDAY BRINGING A SIGNIFICANT WARM UP BACK TO THE AREA. WILL PROBABLY SEE SOME 70 DEGREE READINGS IN THE WEST BY THURSDAY. NEXT SYSTEM MOVES INTO THE AREA BY THE WEEKEND AND WILL BRING THE NEXT CHANCE OF CONVECTION INTO THE REGION. HAVE EXTENDED THUNDERSTORM CHANCES INTO SUNDAY GRIDS. LINDENBERG && .AVIATION... RAINFALL...HEAVY AT TIMES TO BE WIDESPREAD ACROSS THE AREA OVERNIGHT. OCCASIONAL EMBEDDED LIGHTNING WITH THUNDERSTORM TOPS TO 25000 FEET WILL BE POSSIBLE...ESPECIALLY AFTER 9 PM. CIGS/VIS REALLY DEPENDENT ON INTENSITY OF LOCAL PRECIPITATION...BUT WILL GENERALLY AVERAGE MVFR (OVC010-020) FOR CIGS AND VFR FOR VISIBILITY. PILOTS AGAIN URGED TO REMAIN ALERT OF INCREASING VERTICAL WIND SHEAR OVERNIGHT AS STRONG UPPER LEVEL TROUGH APPROACHES. BOOKBINDER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM. KS...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 753 PM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT. WEATHER HAZARDS EXPECTED: SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: REGIONWIDE THROUGH EARLY TUESDAY MORNING. DISCUSSION: A SURFACE WARM FRONT REMAINED STALLED JUST SOUTH OF THE BOSTON MOUNTAINS OVER NORTHERN ARKANSAS...AND AS A RESULT...THE LACK OF INSTABILITY WILL KEEP ANY THUNDERSTORMS BELOW SEVERE LIMITS THROUGH TONIGHT. HEAVY RAIN AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS. RAINFALL AMOUNTS ALREADY RANGE BETWEEN ONE AND TWO INCHES IN MANY AREAS ACROSS THE OZARKS REGION...AND TOTAL AMOUNTS WILL LIKELY APPROACH TWO TO THREE INCHES BEFORE SUNRISE. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER STRONG STORM SYSTEM WILL MOVE INTO THE AREA OVER THE WEEKEND AND WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
The Springfield radar (KSGF), 144 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
5 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331277, 5331278, 5331279, 5331280, 5331281.